MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-01C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/16/2024
Type of Reportable Event Serious Injury
Event or Problem Description
An open surgery on the lumbar spine, with intended placement of 6 spine screws bilaterally (at l3-5), for an extension of fusion from l3-5 (including a replacement of pre-existing spine screws at l4-5), was performed with the aid of the display by the brainlab software spine & trauma 3d navigation 1.5.During the procedure the surgeon: - with the patient in prone position attached the navigation reference array on the right iliac crest with two schanz pins.- acquired an intra-operative 3d c-arm scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation.- verified the registration and accepted the accuracy to proceed.- starting at vertebra left l3, used a navigated drill guide with instrument position display on the patient scan to determine the screw trajectory in the vertebra.- prepared the pedicle by drilling a pilot hole through the navigated drill guide.- calibrated a non-brainlab tap to the navigation for instrument position display on the patient scan and threaded the pilot hole.- calibrated a non-brainlab screwdriver to the navigation and secured the spine screw in the threaded pilot hole.- maintained the same navigated approach for spine screw placement at right l3.- starting at left l4, removed the screw that had been previously placed in the spine.- confirmed the existing trajectory of spine screw placement using the brainlab pointer.- secured the replacement spine screw using the navigated non-brainlab screwdriver.- maintained the same approach for spine screw re-placement at left l5, and right l4-5.- completed the surgery.A post-operative x-ray scan acquired a day after the surgery showed that of 1 of the 6 spine screws placed with the aid of navigation deviated from its intended position - the screw in the right l5 vertebra deviated by ca.11mm shifted cranially.A revision surgery was conducted two days after the initial surgery to remove the deviating spine screw, and to re-place it to its correct position without the aid of navigation.- there was neither harm nor negative effect to the patient due to the deviating initial spine screw placement reported.- there was no prolongation of the original surgery / anesthesia as the deviation was detected only a day after the surgery, and there was no negative effect due to the revision surgery / repeat anesthesia reported.Hospitalization was not reported prolonged either.According to the hospital (clinician, physician assistant): - the final outcome of the revision surgery was successful as intended, with the deviated spine screw placed in its correct final position.- there were further no remedial actions for the patient done, necessary or planned.Brainlab continues to follow up with the hospital / surgeon for confirmations regarding the patient effects and outcome.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a spine screw at right l5 was placed in the patient's anatomy in a different position than desired with navigation involved, although - there was neither harm nor negative effect to the patient due to the deviating initial spine screw placement reported.- there was no prolongation of the original surgery / anesthesia as the deviation was detected only a day after the surgery, and there was no negative effect due to the revision surgery / repeat anesthesia reported.Hospitalization was not reported prolonged either.According to the hospital (clinician, physician assistant): - the final outcome of the revision surgery was successful as intended, with the deviated spine screw placed in its correct final position.- there were further no remedial actions for the patient done, necessary or planned.Brainlab continues to follow up with the hospital / surgeon for confirmations regarding the patient effects and outcome.H6: according to the results of this technical investigation and the information provided by the hospital, it can be concluded that the root cause for the deviation of the right l5 spine screw cranially at the entry point by ca.11mm and laterally and cranially at the target point by ca.11mm, while placed with the aid of navigation, was: - movement of the navigation reference array due to an insufficiently rigid fixation and/or inadvertent forces (skin pressure/rebound) applied to the array, after registration but during initial screw instrumentation.In this case the pathway of the schanz pin that was closer to the patient's head appeared to be fixated along the margin of the bone instead of within the bone.The skin pressure appears to have increased at the l5 level - specifically at right l5 that was closest to the schanz pin placed on the margin of the right iliac crest.Countering the skin pressure with the instrument increased skin manipulation around the schanz pin which led to movement of the reference array.As per the provided log files of this surgery, the navigation software displayed reference array movement warnings to the user multiple times during screw placements at l5, indicating potential array movement.The verification page was bypassed but the pointer was brought in to verify accuracy, which the surgeon deemed good prior to placing the right l5 screw.Apparently, the resulting deviation between the actual patient anatomy location during initial registration/verification and the actual patient anatomy was not recognized by the user with the necessary navigation accuracy verification throughout the procedure, specifically during screw placements at the l5 level.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
SPINE & TRAUMA 3D NAVIGATION (VERSION 1.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key18710220
Report Number8043933-2024-00010
Device Sequence Number15250740
Product Code OLO
UDI-Device Identifier04056481142025
UDI-Public04056481142025
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K212245
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-01C
Device Catalogue Number26784
Device Lot NumberSW V. 1.5.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/18/2024
Initial Report FDA Received Date02/15/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown